QUESTION: I currently take 8mg of gabitril for sleep.wonder if its safe to add on restoril.I know they use restoril for seizurers.would taking restoril and gabitril lower my seizure threashold
ANSWER: Dear Howard,
No. The combination of Gabitril (tiagabine) and Restoril (temazepam) is not expected to lower seizure threshold. In fact, if anything, it should increase it. Although Restoril is not customarily used to treat seizures, others in its class often are. So, by definition an anti-epileptic should 'increase' seizure threshold ie, the threshold at which a seizure is likely to occur. I understand that you are concerned about the documented risk of seizures with Gabitril. But rest assured that the risk is minimal in your case as your dose is low, and the side effect itself is considered rare (occurrence is <0.1%). Moreover, the combination with Restoril will not potentiate the seizure risk at all.
Note, however, that the combination may compound other possible side effects, such as drowsiness. Although, I gather that this is the effect you're after since you are using it for sleep. Restoril is a commonly prescribed agent for sleep, but it is important to be aware of it's issues surrounding dependence, both physical and psychological. This is a particular concern when the drug is used regularly over a period of time. If the drug is stopped abruptly after this period, withdrawal symptoms are likely to ensue; with 'seizure' being a possible risk. Tolerance may also be a problem for patients, whereby dose increases are necessary in order to establish the same physiological effects. It is for these reasons that such drugs (collectively referred to as benzodiazepines), are best used in the smallest effective dose, only when needed, and for the shortest possible time.
To reiterate, Howard, the combination should not lower seizure threshold. But if you use Restoril very regularly and then stop abruptly, withdrawal symptoms (which may include seizure) can be a risk.
I hope this helps.
---------- FOLLOW-UP ----------
QUESTION: as usual you don't dodge the question and give me the information I need.one question I do have for 4 years I have been taking 1mg Xanax.can I abruptly stop Xanax because I am going to another benzo restoril,is restoril sage long term?
Theoretically, it is possible to switch from Xanax (alprazolam) to Restoril (temazepam) provided you switch to an equivalent dose (ie, alprazolam 1mg : temazepam 20mg). However, in practice, you may still experience some withdrawal symptoms due to differences in their pharmacokinetic properties. Note that both alprazolam and temazepam are regarded as short-acting benzodiazepines. This is good in that their pharmacokinetic properties are similar, making direct switching easier. Bad in that withdrawal symptoms are usually more pronounced as the drug undergoes a more rapid, abrupt elimination from the body. It is for this reason that patients are occasionally switched to diazepam (longer-acting) and weaned slowly over a period of time. This is not relevant in your case, Howard, because it seems as though you were only on a single night-time dose for sleep. Generally, there are no hard or fast rules regarding ceasing or switching regimes when it comes to single night-time dosing. I can offer you my suggestion for switching, but I encourage you to seek a second opinion from a psychiatrist because they deal with these issues far more often than I.
In short, I would NOT stop the Xanax abruptly and then start the Restoril. I would prefer a gradual 'cross-over' period whereby the Xanax is slowly reduced and Restoril slowly introduced. Withdrawal symptoms may not become apparent for several days, and then may last for weeks especially if the drug's been taken long-term. Note that dependence and tolerance begins to develop within 2-4weeks of regular dosing. It may, therefore, be best to switch gradually over a period of a few weeks. A possible regime might be: Xanax 0.75mg and Restoril 5mg for 1 week. Then Xanax 0.5mg and Restoril 10mg for 1 week....and so on (ie, reducing Xanax by a quarter and increasing Restoril by a quarter each week, until Xanax is weaned off entirely and Restoril reaches 20mg). A more aggressive switch might be to reduce Xanax by half weekly. The idea here is to prevent withdrawal, but not to overdose either.
In any case, it would be a good idea to be familiar with the withdrawal symptoms you are likely to encounter eg, anxiety, insomnia, depressed mood, irritability, sweating, raised heart rate, etc. Naturally, Howard, I would only ever encourage you to go through this under the recommendation and supervision of a physician (preferably a psychiatrist). I'd like to refer you to some information from the Australian National Prescribing Service if you wold like to do some extra reading http://www.nps.org.au/__data/assets/pdf_file/0020/15761/news04_benzodiazepines_0
It's from 1999, but still very relevant.
All the best.